Ethylenediamine allergy – a historical problem?
Mansoor N1, Howard L1, Bertram CG2, Chowdhury MMU3, Cooper S4, Abdul Ghaffar S5, Green C5, Holden C6, Johnston GA7, Mughal A8, Reckling C9, Sabroe R6, Sansom J10, Stone NM11, Thompson D12, Buckley DA1
1. Department of Dermatology, Royal United Hospital, Bath
2. Department of Dermatology, NHS Lothian, Edinburgh
3. Department of Dermatology, Welsh Institute of Dermatology, University Hospital of Wales, Cardiff
4. Department of Dermatology, Oxford Radcliffe Hospitals NHS Trust
5. Department of Dermatology, Ninewells Hospital and Medical School, Dundee.
6. Department of Dermatology, Sheffield Teaching Hospitals NHS Foundation Trust
7. Department of Dermatology, University Hospitals of Leicester NHS Trust
8. Department of Dermatology, Singleton Hospital, Swansea.
9. Department of Dermatology East Kent Hospitals University NHS Foundation Trust, Canterbury
10.Bristol Dermatology Centre, Bristol Royal Infirmary, Bristol
11.Dermatology Department, Aneurin Bevan University Health Board, Newport 12.Department of Dermatology, Sandwell and West Birmingham Hospitals NHS Trust
Ethylenediamines are a structural class of antihistamines developed in the 1940s, which have other useful functions. Ethylenediamine dihydrochloride (EDA) is currently a constituent of parenteral aminophylline, insecticides, lubricants, herbicides, metal polishes, detergents, floor polish removers, waxes, rubbers, dyes, freezing/cooling solutions, epoxy curing agents and bleach accelerators (Dittmar D, Politiek KM, Coenraads P-J et al. Contact Dermatitis 2017; 76: 310-12). EDA is no longer present in any prescribed cream in the U.K.
The first case report of cutaneous allergy to EDA was in 1958 (Tas J, Weissberg D. Allergy to aminophylline. Acta Allergol. 1958; 12: 39-42). From 1968, routine patch testing to EDA in baseline series was recommended due to the high frequency of sensitisation. In recent years allergy to EDA has declined. It was removed from the European Baseline Series in 1995. Tri-Adcortyl® cream (containing EDA as a preservative, emulsifier and stabiliser), the most common source of allergy to EDA in the U.K., was discontinued in 2009. The resulting decrease in the frequency of
positive patch tests led EDA to be removed from the BSCA baseline series in March 2018.
We wished to assess the current prevalence of sensitisation to EDA, and its relevance. We performed a retrospective audit using data from 12 patch test centres in the U.K., examining the rate of sensitisation to EDA in consecutively tested patients between 2013 and 2018 and the relevance of any positive patch tests, where known. 20,456 consecutive patients were tested and 127 (0.62%) had a positive patch test to EDA. Demographics were available for 112 of these patients. Two-thirds (70%) were female (n=78); the mean age was 59.4 years (median 60). 41 of the 127 patients sensitised to EDA (32%) had positive tests deemed to be of current (19) or past (22) relevance. Tri-adcortyl® was the source of sensitisation in 16 of these 41 cases. Other sources of exposure included rubber, aminophylline and topical nystatin. In some cases, sensitisation was thought to reflect exposure to cross-reacting oral antihistamines, including hydroxyzine. Only one case was thought to be occupational.
EDA is now a rare sensitizer, and in most patients with positive patch tests relevance cannot be determined. In the last decade, reported cases have largely been due to occupational exposure. We suggest that EDA be reserved for occasional testing in selected patients with a history of relevant occupational exposure, or in those with severe dermatitis after exposure to intravenous aminophylline.
The CTPA has produced an ingredient labelling help note for dermatologists. This note explains the standardisation of cosmetic ingredient (INCI) labelling, with further detail specifically on hair colorants, fragrance allergens and methylisothiazolinone (MIT). The note enables dermatologists to inform their patients what ingredient names to look for on-pack and avoid if diagnosed as allergic to them.
Tables of INCI names of ingredients which are more commonly associated with sensitisation are provided, along with the chemical names and some trade names of the ingredients.
The INCI names of nut-derived ingredients and the INCI names of the 26 fragrance allergens which must be labelled on the product packaging if present above a certain threshold, have also been provided.
The Ingredient Labelling Help Note for Dermatologists may be found under the Ingredient Labelling section on the CTPA website.
In order for dermatologists to contact the correct personnel responsible for Cosmetovigilance within cosmetic companies, CTPA holds a list of contact details for the relevant contact within each company. Cosmetovigilance is the name given to the legal obligations for companies to address undesirable effects to cosmetic products.
To request the contact details for a manufacturer, please email firstname.lastname@example.org.
CTPA has issued a set of patch test guidelines to its member companies to help provide a greater understanding of what is required by dermatologists, and to establish a dialogue on this matter.
Dr Donna Thompson ran a hugely successful meeting in Stratford in September. Over 70 delegates attended. Lectures from Dr Mike Beck and Prof Ian White were particularly well received. The next update will take place in 2y time on the 4th Friday/Sat of September 2019.
You can now apply for membership to the BSCA by visiting the BAD web portal:Apply now
Our new website launched at our 2017 AGM. Members, please check your email for login details.
By the end of July, BAD will take over the management of applications to the BSCA. So if you are considering applying please check back soon.